Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 15, 2017, 7:08 PM CDT for Furnas County, Harlan County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 7:08 PM CDT (00:08 UTC)
- Expired
- May 15, 2017, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Furnas County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:38 PM CDT | TSTM WND GST 60 | 2 E Arapahoe, NE | ESTIMATED 50 TO 60 MPH WIND GUSTS. |
| May 15, 7:38 PM CDT | HAIL 1 | Oxford, NE | TRAINED SPOTTER REPORTS HEAVY RAIN AND HAIL FROM DIME TO QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 6:53 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 13.5
The text
As transmitted.
791
WUUS53 KGID 160008
SVRGID
NEC065-083-160100-
/O.NEW.KGID.SV.W.0045.170516T0008Z-170516T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
708 PM CDT MON MAY 15 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Furnas County in south central Nebraska...
Western Harlan County in south central Nebraska...
* Until 800 PM CDT
* At 708 PM CDT, a severe thunderstorm was located 8 miles south of
Beaver City, or 12 miles north of Norton, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Arapahoe, Oxford, Beaver City, Orleans, Stamford, Edison,
Hendley and Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 9989 4035 9961 4030 9946 4000 9945
4000 10000 4020 10019
TIME...MOT...LOC 0008Z 229DEG 38KT 4002 9987
HAIL...1.00IN
WIND...60MPH
$$
Wesely2 follow-up statements
865
WWUS53 KGID 160025
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
725 PM CDT MON MAY 15 2017
NEC065-083-160100-
/O.CON.KGID.SV.W.0045.000000T0000Z-170516T0100Z/
Furnas NE-Harlan NE-
725 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN FURNAS AND WESTERN HARLAN COUNTIES...
At 725 PM CDT, a severe thunderstorm was located near Stamford, or 24
miles southwest of Holdrege, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Arapahoe, Oxford, Beaver City, Orleans, Stamford, Edison and
Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 9989 4035 9961 4030 9946 4000 9945
4000 9988 4026 9998
TIME...MOT...LOC 0025Z 229DEG 42KT 4016 9965
HAIL...1.25IN
WIND...70MPH
$$
Mangels848
WWUS53 KGID 160049
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
749 PM CDT MON MAY 15 2017
NEC065-160058-
/O.CAN.KGID.SV.W.0045.000000T0000Z-170516T0100Z/
Furnas NE-
749 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FURNAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4035 9963 4035 9961 4030 9946 4000 9945
4000 9963
TIME...MOT...LOC 0048Z 229DEG 38KT 4032 9940
$$
NEC083-160100-
/O.CON.KGID.SV.W.0045.000000T0000Z-170516T0100Z/
Harlan NE-
749 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN HARLAN COUNTY...
At 748 PM CDT, a severe thunderstorm was located near Atlanta, or 8
miles south of Holdrege, moving northeast at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Oxford, Orleans and Stamford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 9963 4035 9961 4030 9946 4000 9945
4000 9963
TIME...MOT...LOC 0048Z 229DEG 38KT 4032 9940
HAIL...1.00IN
WIND...70MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:31 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 15, 2:31 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Hastings NE 231 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 224 PM CDT Mon May 15 2017 Main story in the short term is the threat for thunderstorms this evening/overnight and again Tuesday evening. Currently, a warm front is draped across central Nebraska and gradually lifting northward, aided by gusty southerly winds. The rest of this afternoon, a few sprinkles or light showers are possible, but there is enough inhibition that any thunderstorms should until around 6pm. This evening, a subtle midlevel shortwave will provide just enough of a trigger for thunderstorms to initiate across the high plains and move into the area. MUCAPE values of 2000 j/kg and around 30 kts of bulk shear will be supportive of strong to severe thunderstorms. Quarter size hail and up to 60 MPH gusts are the threats. A 40-50 kt low-level jet is forecast to develop between 03Z and 06Z, which will likely maintain a line of convection into the overnight. At this point, I would expect more of a wind threat. Short-term models all move convection out of the area by Tuesday morning, giving us a brief break before the next round of thunderstorms (possibly severe) develops late Tuesday afternoon and evening. Breezy south winds will continue overnight into Tuesday, allowing MUCAPE values to reach as high as 4000 J/kg across KS late tomorrow afternoon. A stronger upper level wave will result in higher shear on Tuesday than what we will see today. For this reason, I believe that Tuesday's severe threat will be a bit better than today. As such, SPC has updated the Day 2 outlook to "enhanced" south a line from Phillipsburg to Hebron. I don't plan on making any changes to the HWO at this time. .LONG TERM...(Tuesday night through Monday) Issued at 224 PM CDT Mon May 15 2017 Tuesday night, thunderstorms will likely be ongoing, although the severe threat will gradually taper off overnight into Wednesday morning. Chances for thunder continue into Wednesday as the first of two upper lows moves into Nebraska. That said, the severe threat looks quite low at this time. Temperatures on Wednesday will be markedly cooler, with highs only reaching the 70s. Wednesday night should be primarily dry, but chances for rain return on Thursday as the next upper low slowly inches towards the area. The threat for thunder looks like it will be primarily confined to southern and eastern areas of the CWA. This wave will take its time moving through the region, which will result in chances for rain through Saturday and high temperatures only in the 50s and 60s. The model blend only gives us a brief break in rain chances Sunday, and it appears that the active pattern will continue into next week. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday) Issued at 1218 PM CDT Mon May 15 2017 Southerly winds expected to increase this afternoon. Expect gusts around 20-25 kts to continue into the evening. Scattered thunderstorms are expected to move through the area this evening into tonight. This cluster of storms will likely be maintained by an intensifying low-level jet. This jet will also likely get us to LLWS criteria. This is a little dependent on how strong the surface winds stay overnight, but I went ahead and included it from 03-12Z. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Mangels
Hazardous weather outlook, May 15, 2:52 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 252 PM CDT Mon May 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 252 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible after 6pm for much of the outlook area. A few of these storms may be strong to severe with hail around the size of quarters and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible again late Tuesday afternoon through the overnight across the entire outlook area. The best chances for severe weather look to come between 5 PM and midnight. The primary hazards are hail to size of golf balls, damaging wind gusts near 60 MPH, and locally heavy rain. Thunderstorm chances linger through Wednesday and Thursday, but severe weather isn't expected at this time. Another chance for thunderstorms arrives Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
In the hours before
Special weather statement, May 15, 6:55 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
655 PM CDT MON MAY 15 2017
KSZ005-NEZ082-083-160045-
Phillips KS-Harlan NE-Furnas NE-
655 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...FURNAS
AND SOUTHWESTERN HARLAN COUNTIES UNTIL 745 PM CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilsonville to 12 miles northeast of
Norcatur to near Norton. Movement was northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Arapahoe, Oxford, Beaver City, Holbrook, Stamford, Long Island,
Prairie View, Edison, Wilsonville, Hendley, Hollinger and Woodruff.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4019 10020 4035 10002 4035 9991 4027 9954
3984 9935 3976 9963 4000 9963 4000 10019
TIME...MOT...LOC 2355Z 229DEG 39KT 4011 10016 3991 9997 3978 9989
WeselyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 42 min |
| May 15, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 41 min |
| May 15, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Hall, Kearney, Webster | 61 min |
| May 15, 8:40 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| May 15, 8:50 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Phelps | 40 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 51 min |
| May 15, 9:13 PM CDT | Special Weather Statement | GID | Clay, Hall, Hamilton | 47 min |
| May 15, 9:28 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 15, 9:54 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Polk, York | 51 min |
| May 15, 10:14 PM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 46 min |
| May 15, 10:48 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more | 42 min |
| May 15, 11:06 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 24 min |
| May 15, 11:30 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Polk, York | 30 min |
| May 15, 11:52 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Webster | 38 min |
| May 16, 12:41 AM CDT | Special Weather Statement | GID | Clay, Fillmore | 34 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| May 16, 4:18 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 33 min |
| May 16, 4:58 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 16, 5:27 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| May 16, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 50 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| May 16, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Fillmore | 23 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 34 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 30 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 33 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.